Next Article in Journal
Observational Constraints on Varying-Alpha Domain Walls
Article Menu
Issue 1 (June) cover image

Export Article

Open AccessEditorial
Universe 2015, 1(1), 1-5;

Universe: An International Multidisciplinary Open Access Journal

Italian Ministry of Education, University and Research (M.I.U.R.), Fellow of the Royal Astronomical Society (F.R.A.S.), Viale Unità di Italia 68, Bari (BA) 70125, Italy
Received: 29 October 2014 / Accepted: 30 October 2014 / Published: 27 November 2014
View Full-Text   |   Download PDF [96 KB, uploaded 27 November 2014]
Note: In lieu of an abstract, this is an excerpt from the first page.


There is an unescapable connection between mathematics and the Universe [1–4]. It has been so since the dawn of the rationalist view of approaching to the natural world superseding the mythological eras when its various aspects were nothing but manifestations of this or that godhead. This thread never got broken up over the centuries, surviving to vast and profound changes in the nature of mathematics itself and our concept of Universe, and in the relation of mathematics with the natural world as well. At the times of the Pythagoreans, the Universe was essentially a mathematical construct in the sense that the integer numbers were thought as building blocks of the natural world whose constituents could be put in numerical relationships in terms of ratios of integer numbers. The Pythagoreans were serious with mathematics; when they discovered that the square root of 2 could not be expressed as a rational number, they decided not to divulge such a terrifying discovery, and a strict secret was posed on it. Later, at the time of Ptolemy, the Universe was essentially limited to a part of our Solar System. [...] View Full-Text
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Share & Cite This Article

MDPI and ACS Style

Iorio, L. Universe: An International Multidisciplinary Open Access Journal. Universe 2015, 1, 1-5.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics



[Return to top]
Universe EISSN 2218-1997 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top